When can taking vitamin supplements be dangerous to my health?

Advertisement
Advertisement
Taking vitamin supplements may be dangerous to your health if you overdo it, which can lead to potentially dangerous side effects, or if you take dietary supplements at the same time you take certain medications, which may trigger dangerous supplement-drug interactions.

For example, some dietary supplements might interfere with cancer treatment or increase the risk of cancer coming back. Calcium supplements can interfere with your body's absorption of certain antibiotics, thyroid medication and anticonvulsant drugs. Consuming too much vitamin A may increase your risk of the brittle-bone disease osteoporosis. Too much vitamin B6 may lead to nerve problems that could throw off coordination. Ask your doctor if he recommends dietary supplements for you and, if so, the safest way to take them.

Continue Learning about Vitamins

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.